North Carolina, 2014Hail and Heavy Rain in North Carolina, August 18, 2014
August 18, 2014 · NWS MHX · 4 events in 3 counties and zones
A stalled frontal boundary over Eastern North Carolina combined with an approaching mid level disturbance to produce strong thunderstorms across the area. Some storms became severe with a few hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary over Eastern North Carolina combined with an approaching mid level disturbance to produce strong thunderstorms across the area. Some storms became severe with a few hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 18, 2:43 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 18, 2:43 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT MON AUG 18 2014
.SYNOPSIS...
HIGH PRESSURE WILL EXTEND OVER THE AREA FROM OFFSHORE THROUGH
TUESDAY WITH A TROUGH OF LOW PRESSURE INLAND. A WEAK COLD FRONT
WILL MOVE IN FROM THE NORTH TUESDAY NIGHT...THEN RETURN NORTH
WEDNESDAY. THE FRONT WILL MEANDER JUST NORTH AND WEST OF THE AREA
THROUGH THE END OF THE WEEK. THE FRONT WILL FINALLY PUSH THROUGH
THE AREA FRIDAY NIGHT INTO EARLY SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM MON...CONVECTION RAMPING UP QUICKLY THIS AFTERNOON AS
SHORTWAVE ENERGY APPROACHES WITH A MOIST AND HIGHLY UNSTABLE
ENVIRONMENT IN PLACE ACROSS EASTERN NC...SPC MESOANALYSIS SHOWING
PWATS AROUND 2" AND CAPE VALUES 3000-5000J/KG. SHEAR LOOKS
MARGINAL...AROUND 25-30KT BULK SHEAR...BUT GIVEN OTHER
ENVIRONMENTAL FACTORS COULD SEE STRONG AND A FEW SEVERE STORMS
ACROSS THE REGION THIS AFTERNOON. SPC HAS UPGRADED THE REGION TO
SLIGHT RISK OF SEVERE THIS AFTERNOON. DAMAGING WIND GUSTS AND
LARGE HAIL ARE THE PRIMARY SEVERE THREATS. WITH PWATS AROUND 2"
LOCALLY HEAVY DOWNPOURS WILL BRING THE POTENTIAL FOR FLOODING OF
LOW LYING OR POOR DRAINAGE AREAS.
THE SHORTWAVE PUSHES OFFSHORE OVERNIGHT WITH SFC LOW PRES
TRACKING EASTWARD ALONG A STALLED BOUNDARY DRAPED ACROSS SOUTHERN
VA. THE LOW IS PROGGED TO BE POSITIONED ACROSS HAMPTON ROADS AND
NE NORTH CAROLINA BY 12Z TUES. BEST PRECIP CHANCES SHIFTS TO THE
COASTAL SECTIONS DURING THE LATE EVENING HOURS AND PUSHES OFF THE
COAST LATE TONIGHT. OVERNIGHT LOWS IN THE LOW/MID 70S.
&&
.SHORT TERM /TUESDAY/...
AS OF 245 PM MON...SURFACE LOW PRES SLIDES OFF THE VA COAST TUES
WITH THE TRAILING COLD FRONT PUSHING INTO THE REGION. LOW LEVEL
CONVERGENCE ALONG THE BOUNDARY AND ADDITIONAL SHORTWAVE ENERGY
MOVING THROUGH ALOFT WILL PROVIDE SUPPORT FOR CONVECTION...
ESPECIALLY THROUGH PEAK HEATING. IT WILL BE ANOTHER HOT DAY WITH
HIGHS AROUND 90 AND HEAT INDICIES AROUND 100F ALLOWING FOR STRONG
INSTABILITY AND MODEL SOUNDINGS SHOWING 3000-4000J/KG OF CAPE
DURING THE AFTERNOON ALLOWING FOR THE POTENTIAL FOR STRONG STORMS.
SHEAR REMAINS WEAK...GENERALLY LESS THAN 15 KT...WITH WEAK MID
LEVEL LAPS RATES SO THE POTENTIAL FOR SEVERE WILL BE LOW. PWATS
CONTINUE AROUND 2" OR GREATER SO THE POTENTIALLY FOR HEAVY
DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM MONDAY...A COMPLEX FORECAST PERIOD AS UPPER LEVEL
RIDGING BUILDS ACROSS THE CENTRAL CONUS AND TROUGHING MIGRATES
SLOWLY OFF THE EAST COAST. THIS WILL PLACE EASTERN NC UNDER NW FLOW
WITH A SERIES OF SHORTWAVES ROUNDING THE BASE OF THE TROUGH KEEPING
THE WEATHER UNSETTLED THROUGH THE WEEKEND.
A POTENT SHORTWAVE WILL BE EXITING THE VA COAST WITH A TRAILING WEAK
COLD FRONT MOVING THROUGH EARLY WEDNESDAY. THIS WILL CREATE A BIT
OF SUBSIDENCE AT THE SFC WEDNESDAY. WITH WEAK UPPER LEVEL
SUPPORT...FEEL SHOWER/THUNDERSTORM ACTIVITY WILL BE SCHC AT
BEST...MAINLY ALONG THE SEA BREEZE. THE FRONT WILL WASH OUT THROUGH
THE DAY WITH PLENTY OF SUNSHINE HEATING TEMPS INTO THE LOWER 90S
INLAND TO MID 80S ALONG THE COAST. HEAT INDEX VALUES AROUND 100.
ANOTHER SHORTWAVE WILL APPROACH THURSDAY WITH TIMING IN QUESTION.
THIS DIVERGENCE IN GUIDANCE WILL IMPACT THE TIMING OF CLOUD
COVER...PRECIP...AND OVERALL TEMPS. FOR NOW...HAVE MAJORITY OF THE
SHOWERS/THUNDERSTORMS OCCURRING THURSDAY WITH TEMPS AROUND 90.
MODEL DIVERGENCE SEEMS TO TAKE SHAPE FROM FRIDAY INTO
SATURDAY...ALTHOUGH MODELS ARE TRYING TO COME INTO BETTER AGREEMENT.
THE GFS HAS A BIT MORE SHORTWAVE ACTIVITY MOVING THROUGH THE REGION
AS OPPOSE TO THE EURO. THE EURO MODEL MOVES A POTENT SHORTWAVE
THROUGH FRIDAY MORNING AND WITH A STRONG TRAILING COLD FRONT ON ITS
WAKE. THE 00Z/12Z MODEL GUIDANCE HAS FLIP FLOPPED WITH THE GFS NOW THE
SLOWER SOLUTION WITH FRONT PROGRESSION AND THE EURO FASTER. WILL
PULL THE FRONT THROUGH FRIDAY WITH HIGH PRESSURE BUILDING IN THROUGH
THE WEEKEND. THIS WILL GIVE SCHC PRECIP THROUGH THE REMAINDER
PORTION OF THE PERIOD. NOT TO MENTION STRONG NE FLOW KEEPING
MAX TEMPS A COUPLE DEGREES BELOW NORMAL...IN THE MID 80S INLAND TO
LOW 80S ALONG THE BEACHES. DRIER CONDITIONS COMING EARLY NEXT
WEEK.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 18Z TUES/...
AS OF 2 PM MON...SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE TO
IMPACT EASTERN NORTH CAROLINA INTO THIS EVENING...THOUGH BEST
CHANCES EXPECTED TO OCCUR EAST OF THE TERMINALS. SHORTWAVE ENERGY
PUSHES OFFSHORE OVERNIGHT WITH AN AREA OF LOW PRES PUSHING ALONG A
STALLED BOUNDARY DRAPED ACROSS SOUTHERN VA. MAINLY ISOLATED
SHOWERS OR TSTMS EXPECTED LATE TONIGHT INTO TUES MORNING. COULD
SEE SOME LIGHT FOG LATE TONIGHT BUT WIDESPREAD FOG IS NOT
ANTICIPATED. THE LOW WILL MOVE OFFSHORE TUES WITH A TRAILING COLD
FRONT SAGGING INTO THE REGION WITH ADDITIONAL SHORTWAVE ENERGY
MOVING THROUGH THE FLOW ALOFT PROVIDING ADDITIONAL SUPPORT FOR
CONVECTION.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/
AS OF 300 PM MONDAY...VFR CONDITIONS EXPECTED THROUGH THE PERIOD
APART FROM ANY CONVECTIVE ACTIVITY. A SERIES OF SHORTWAVES WILL
CROSS THE REGION GIVING WAY TO SHOWERS/THUNDERSTORMS THROUGH THE
PERIOD. SOUTHWEST WINDS WILL PREVAIL THROUGH MUCH OF THE PERIOD. A
POTENT BACKDOOR COLD FRONT WILL YIELD NORTHERLY WINDS ACROSS THE
AREA BY FRIDAY LATE AFTERNOON. STRONG NORTHEAST FLOW WILL DEVELOP
ACROSS THE REGION SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA
FROM THE NORTH. ANY FOG FORMATION WILL BE TOUGH TO PIN POINT AT THIS
TIME GIVEN THE COMPLEX TIMING OF SHORTWAVE ACTIVITY.
&&
.MARINE...
SHORT TERM /THROUGH TUESDAY/...
AS OF 315 PM MONDAY...SW WINDS AROUND 5-15 KT EXPECTED THROUGH
TONIGHT WITH HIGH PRES OFFSHORE AND SFC LOW PRES PUSHING ALONG A
STALLED BOUNDARY ACROSS SOUTHERN VA. COULD SEE SLIGHTLY HIGHER
WINDS...AROUND 15-20 KT...SOUTH OF OREGON INLET TONIGHT AS
GRADIENTS TIGHTEN SOME WITH THE LOW MOVING TO NEAR THE VA COAST.
THE LOW WILL MOVE OFFSHORE TUES WITH A TRAILING COLD FRONT MOVING
INTO THE NORTHERN WATERS BRINGING NWLY WINDS AROUND 10 KT WHILE SW
WINDS AROUND 10-20 KT CONTINUE SOUTH OF OREGON INLET. SEAS WILL
CONTINUE AROUND 2-4 FT THROUGH THE PERIOD.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM MONDAY...A SERIES OF SHORTWAVES WILL MOVE THROUGH
DURING THE PERIOD. GIVEN THESE DISTURBANCES MOVING THROUGH THE MEAN
FLOW...CONVECTION IS POSSIBLE THROUGH SATURDAY. THE DEPARTING SFC
LOW/SHORTWAVE TUESDAY NIGHT/WEDNESDAY MORNING AND THE SUBSEQUENT
PRESSURE GRADIENT SHOULD RELAX THROUGH THURSDAY. THIS WILL ENABLE
WAVES TO DROP TO 2 TO 3 FEET THROUGH MID WEEK. WINDS WILL BE OUT OF THE
NORTH WITH THE TRAILING COLD FRONT MOVING THROUGH TUESDAY NIGHT AND
WASH OUT THROUGH THE DAY WEDNESDAY. RETURN FLOW WILL DEVELOP
THROUGH THURSDAY NIGHT AS THE NEXT POTENT SHORTWAVE/SFC LOW TRACKS
ACROSS OUR NORTHERN TIER. WINDS SHOULD NOT GET ABOVE 15 KTS THROUGH
THIS TIME. MODELS START TO DIFFER AT THIS POINT. A STRONG FRONT IS
PROGGED TO MOVE THROUGH THURSDAY NIGHT INTO FRIDAY. TIMING A BIT IN
QUESTION. FEEL BY LATER IN THE DAY FRIDAY THE WATERS WILL BE FEELING
THE NE FLOW. THE GRADIENT LOOKS TO BE A BIT TIGHTER THAN
PREVIOUS FORECASTS AND THUS THE SURGE AND INCREASE IN WAVES WILL
NEED TO BE MONITORED AS WE APPROACH THE WEEKEND.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...LEP
AVIATION...LEP/SK
MARINE...LEP/SK
Hazardous weather outlook, Aug 18, 2:12 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 AM EDT MON AUG 18 2014
NCZ029-044>047-079>081-090>095-098-103-104-190800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
312 AM EDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING.
AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH GUSTY WINDS IS
POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE
POTENTIAL FOR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 3:08 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 PM EDT MON AUG 18 2014
NCZ045-046-182100-
TYRRELL-WASHINGTON-
408 PM EDT MON AUG 18 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS TYRRELL AND WASHINGTON
COUNTIES THROUGH 500 PM EDT...
AT 408 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MACKEYS...OR ABOUT 7 MILES NORTHEAST OF PLYMOUTH...MOVING EAST AT 25
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLEASANT GROVE......
ROPER...SCUPPERNONG...CRESWELL...WOODLEY...COLUMBIA.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3600 7609 3577 7614 3587 7675 3588 7674
3595 7669 3594 7667 3595 7654 3599 7639
3594 7636 3595 7635 3595 7633 3597 7629
3599 7621 3600 7617
TIME...MOT...LOC 2008Z 275DEG 21KT 3594 7665
2Special weather statement, Aug 18, 3:12 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 PM EDT MON AUG 18 2014
NCZ080-092>095-182100-
BEAUFORT-CARTERET-CRAVEN-JONES-PAMLICO-
412 PM EDT MON AUG 18 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CARTERET...
BEAUFORT...CRAVEN AND JONES COUNTIES THROUGH 500 PM EDT...
AT 411 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LONG LAKE...OR ABOUT 6 MILES WEST OF HAVELOCK...MOVING NORTHEAST AT
25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHERRY POINT AIR
STATION...CHERRY BRANCH FERRY TERMINAL...ARAPAHOE...JANEIRO...
ORIENTAL...PAMLICO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3493 7720 3506 7700 3501 7697 3495 7688
3495 7682 3492 7677 3494 7673 3496 7670
3499 7671 3501 7669 3496 7681 3507 7700
3525 7670 3508 7658 3501 7668 3500 7662
3498 7659 3501 7653 3492 7646 3476 7710
TIME...MOT...LOC 2011Z 243DEG 21KT 3494 7697
2Special weather statement, Aug 18, 3:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 PM EDT MON AUG 18 2014
NCZ103-104-182145-
OUTER BANKS DARE-OUTER BANKS HYDE-
442 PM EDT MON AUG 18 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE AND OUTER
BANKS HYDE COUNTIES THROUGH 545 PM EDT...
AT 442 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF OCRACOKE...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HATTERAS......
HATTERAS FERRY TERMINAL...FRISCO.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3521 7553 3522 7553 3522 7562 3518 7576
3511 7593 3511 7599 3513 7599 3513 7595
3521 7576 3520 7575 3522 7571 3524 7568
3522 7567 3524 7564 3527 7560 3528 7554
3536 7552 3536 7549
TIME...MOT...LOC 2042Z 266DEG 14KT 3521 7590
8Special weather statement, Aug 18, 3:59 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
459 PM EDT MON AUG 18 2014
NCZ092>095-182145-
CARTERET-CRAVEN-JONES-PAMLICO-
459 PM EDT MON AUG 18 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CARTERET...CRAVEN
AND JONES COUNTIES THROUGH 545 PM EDT...
AT 459 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ARAPAHOE TO CATFISH LAKE TO
10 MILES WEST OF CATFISH LAKE...OR ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF HAVELOCK TO 9 MILES WEST OF HAVELOCK TO 14 MILES
NORTHEAST OF PUMPKIN CENTER...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...JANEIRO...ORIENTAL...
PAMLICO...CHERRY BRANCH...GREAT LAKE...LITTLE LAKE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3498 7738 3501 7712 3507 7700 3495 7688
3492 7676 3497 7670 3499 7671 3496 7681
3507 7699 3514 7684 3506 7661 3499 7671
3502 7650 3500 7642 3495 7645 3499 7639
3495 7627 3480 7681
TIME...MOT...LOC 2059Z 279DEG 26KT 3501 7677 3494 7701
3496 7725
2Local storm report, Aug 18, 4:17 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
517 PM EDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM MARINE TSTM WIND FRISCO 35.23N 75.61W
08/18/2014 M47 MPH DARE NC WEATHER FLOW
WEATHERFLOW SITE IN FRISCO WOODS REPORTED A 41 KNOT
MARINE THUNDERSTORM WIND GUST.
&&
EVENT NUMBER MHX1400520
DAGLocal storm report, Aug 18, 4:20 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
520 PM EDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM MARINE TSTM WIND FRISCO 35.23N 75.61W
08/18/2014 M41 MPH DARE NC ASOS
CAPE HATTERAS ASOS KHSE OBSERVED A 36 KNOT MARINE
THUNDERSTORM WIND GUST.
&&
EVENT NUMBER MHX1400521
DAGHeavy Rain, Craven
- When
- August 18, 4:25 PM EST
- Where
- Craven County, 3.46 mi ENE of Granthams
- Reported by
- CoCoRaHS
- Coordinates
- 35.080, -76.960
Heavy rain report from a CoCoRaHS observer near New Bern reporting 1.47 inches of rain in 30 minutes resulting in minor flooding of low-lying areas.
Hail, Pitt
- When
- August 18, 5:58 PM EST
- Where
- Pitt County, 0.89 mi SE of Farmville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.590, -77.590
A spotter reported quarter sized hail in Farmville.
Hail, Lenoir
- When
- August 18, 6:30 PM EST
- Where
- Lenoir County, 0.89 mi NW of Kinston
- Measured
- 1.5 in hail
- Reported by
- 911 Call Center
- Coordinates
- 35.280, -77.590
Lenoir County 911 reported quarter to golf ball sized hail near the 911 center.
Hail, Lenoir
- When
- August 18, 6:50 PM EST
- Where
- Lenoir County, 0.89 mi NW of Kinston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.280, -77.590
Broadcast media relayed public report of nickel sized hail near Southwood in Kinston.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537697, 537693, 537695, 537696.